Drug-induced lupus erythematosus

Definition

Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to a medicine.

Causes

Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by an overreaction to a medicine.

The most common medicines known to cause drug-induced lupus erythematosus are:

Other less common drugs may also cause the condition. These may include:

Symptoms tend to occur after taking the drug for at least 3 to 6 months.

Symptoms

Symptoms may include:

Exams and Tests

The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.

A skin exam shows a rash.

Joints may be swollen and tender.

Tests that may be done include:

A chest x-ray may show signs of pleuritis or pericarditis (inflammation around the lining of the lung or heart). An ECG may show that the heart is affected.

Treatment

Most of the time, symptoms go away within several days to weeks after stopping the medicine that caused the condition.

Treatment may include:

If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.

When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.

Outlook (Prognosis)

Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors. Nephritis may require treatment with prednisone and immunosuppressive medicines.

Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so. Get regular eye exams to detect any complications early.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your health care provider if:

Prevention

Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.


Review Date: 4/28/2015
Reviewed By: Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.